Recurring neurocardiogenic syncope after vaccination
A 21-year-old Caucasian woman with a medical history of hypothyroidism secondary to Hashimoto’s thyroiditis, chronic migraine headaches without aura, and anxiety disorder presented to the outpatient electrophysiology clinic following three episodes of syncope within three months - one day, 4 week and 8 weeks after the first dose of the Pfizer BioNTech SARS-CoV-2 vaccine. She was placed on a two-week Holter monitor to rule out conduction abnormalities. An echocardiogram revealed normal left ventricular function, normal wall motion, and no evidence of pericardial effusion, but four days later she was found to have been in a normal sinus rhythm that progressed to sinus bradycardia followed by a sinus arrest with no underlying escape for 8.4 seconds that correlated with her syncope. She then had a few beats of sinus bradycardia, followed by another 3.1-second pause of the same mechanism. Since Holter monitoring during successive episodes showed progressive bradycardia followed by a prolonged sinus arrest, a diagnosis of cardioinhibitory neurocardiogenic syncope was established.
A few days later she presented with severe, sharp, left-sided chest pain that was positional in nature, worsening on lying down, and improving on leaning forward. She was treated for a right ventricular apical lead perforation and pericardial effusion. The patient eventually required pacemaker placement that resulted in the total resolution of her symptoms. Recurrent neurocardiogenic syncope is a possible adverse event following the novel mRNA Pfizer-BioNTech COVID-19 vaccine.
Other cases described in medical literature include a 70-year-old man with syncopedue to a long QT interval, 3 days after his first COVID-19 AstraZeneca Vaccination and a young man with fever-induced syncope diagnosed with Brugada Syndrome after the second dose of the Moderna COVID-19 vaccine.
Brugada syndrome is linked to mutations in 16 ion channel genes. Hashimoto thyroiditis is thought to result from a combination of genetic and environmental factors.
Ghoweba M, Sabayon MD. Syncope With Sinus Arrest Following a Single Dose of a COVID-19 Vaccine. Cureus. 2023 Jan 28;15(1):e34309. doi: 10.7759/cureus.34309. PMID: 36860236; PMCID: PMC9970110.
Azdaki N, Farzad M. Long QT interval and syncope after a single dose of COVID-19 vaccination: a case report. Pan African Medical Journal. 2021 Sep 30;40(1).
Okuyama T, Kabutoya T, Gonda Y, Kashihara KK, Imai Y, Morisawa Y, Kario K. Syncope after COVID-19 Vaccination in a Young Man with Unmasking Brugada Syndrome. Internal Medicine. 2023:1250-22.